|*DISCLAIMER: This page is an unmoderated forum, and the opinions expressed herein do not necessarily reflect the viewpoint of The Johns Hopkins Medical Institutions. Patients are advised to consult their personal physicians before making any medical decisions. |
My father (71 years old) was diagnosed Oct 05 and has been on Gemcitabine from Mid-October until the beginning of Feb. We were also very worried about him as he got very weak, very pale and sleepy. At one point he had thrush in his mouth ! When he went for the next Chemo' session, they gave him 4 units of blood !! I saw him not long after and he was much better.
He continued the Chemo' but his quality of life has been low. Too weak to walk (diagnosis followed a DVT), with Oedema and no enjoyment of food. He's come off the Chemo' now and a scan showed recently that the tumours in his liver have diminished although they remain in his pancreas. Blood counts are much improved.
We're just hoping now that whilst he's off the Chemo' he will get a better quality of life for a while but apprently it can take 8 weeks before side effects go away.
As far as I know, I think the plan then is to return to Chemo' but on lower dosage. What's frustrating is that my sister and I have no access to my father's Doctors and my parents are of a generation who accept treatment without question and are grateful for it.
So, I can't say whether it's worth it. I think the Doctors start with a general approach to treatment and then deal with complications as they arise. Then they try to tailor treatment based on how the patient responds. I think the holy grail of treatment for my father will be manageability, not cure and then his quality of life. The only way to assess is day-by-day and week-by-week.
We'll try to keep positive and support Mum. Good luck !
Reply to this message | Return to Main Message List